Arkansas, 2013

Hail and Damaging Winds in Arkansas, June 27, 2013

June 27, 2013 · NWS LZK · 9 events in 3 counties and zones

On the 27th, a cluster of thunderstorms developed well to the north of Arkansas and then died out before reaching the state. However, the storms left behind an outflow boundary and new storms formed along this boundary in northeast Arkansas during the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

On the 27th, a cluster of thunderstorms developed well to the north of Arkansas and then died out before reaching the state. However, the storms left behind an outflow boundary and new storms formed along this boundary in northeast Arkansas during the evening. A few of the storms became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jun 27, 1:55 PM CST, 3 hours 5 minutes earlier.

Area forecast discussion, Jun 27, 1:55 PM CST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
255 PM CDT THU JUN 27 2013

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT
FORECAST AREA REMAINS UNDER THE INFLUENCE OF UPPER LEVEL HIGH
PRESSURE BUT TODAY APPEARS TO BE THE PEAK OF THE HEAT WITH RELIEF ON
THE WAY. ALL SHORT RANGE MODELS CONTINUE TO SHOW THE UPPER RIDGE
EXPANDING AND STRENGTHENING TO THE WEST AND A RATHER SIGNIFICANT
TROUGH DEVELOPING TO THE EAST EARLY IN THE PERIOD THAT ACTUALLY
RETROGRADES INTO THE CENTRAL CONUS BY THE END OF THE PERIOD. WITH
ALL MODELS GENERALLY ON THE SAME PAGE...WILL SIMPLY BLEND THE MINOR
DIFFERENCES BETWEEN THEM.

UPPER PATTERN EXPECTED TO UNDERGO SIGNIFICANT AMPLIFICATION OVER THE
NEXT FEW DAYS AS RIDGE EXPANDS WEST TO THE FOUR CORNERS REGION AND
STRENGTHENS. UPPER FLOW WILL SHARPEN DEEPLY DOWN STREAM IN RESPONSE
AND NORTHWEST FLOW WILL PREDOMINATE. A STRONG SPEED MAX IS EXPECTED
TO CREST THE TOP OF THE RIDGE AND DIG TOWARDS THE OHIO VALLEY.

ALREADY A CLUSTER OF STRONG THUNDERSTORM IS NOTED OVER THE CENTRAL
PLAINS AT THIS TIME. THIS CLUSTER IS ASSOCIATED WITH THE
AFOREMENTIONED SPEED MAX AND EXPECTED TO DEVELOP INTO AN MCS WITH
ALL MODELS CONTINUING TO MOVE IT TO THE SOUTHEAST THROUGH THE NIGHT
AND INTO FRIDAY MORNING. BEST CHANCES OF RAIN WITH THE EXPECTED
TRACK OF THIS SYSTEM WILL BE OVER THE NORTHEAST WITH DECREASING
CHANCES TO THE SOUTH AND WEST.

AREAS OF LOCALLY HEAVY RAIN CAN NOT BE EXCLUDED WITH PWATS POOLING
TO EXCESS OF 2 INCHES ALONG AN ADVANCING COLD FRONT. GUSTY WINDS
WILL ALSO BE POSSIBLE ALONG THE LEADING EDGE OF THE CONVECTIVE
SYSTEM.

THIS MCS WILL HELP PUSH THE COLD FRONTAL BOUNDARY INTO THE NE HALF
OF THE STATE LATE THIS EVENING. FRONT EXPECTED TO ARRIVE IN THE
CENTRAL PART OF THE STATE AROUND SUNRISE AND EXIT TO THE SOUTH BY
LATE AFTERNOON TO EARLY EVENING. ANY LEFTOVER BOUNDARIES FROM
TONIGHTS MCS COULD WORK WITH THE FRONT TO KICK SOMETHING OFF AND
WILL HOLD ONTO THE SLIGHT CHANCE POPS FRIDAY AFTERNOON.

COOLER AND DRIER AIR WILL FINALLY COME BACK IN AFTER FROPA BUT IT
APPEARS THE FRONT NAY NOT GET FAR ENOUGH TO THE SOUTH ON FRIDAY TO
PREVENT ANOTHER HOT DAY WITH HEAT INDICES OVER 100. AS THE WEEKEND
PROGRESSES...THE PATTERN CONTINUES TO AMPLIFY WITH HIGHS ONLY MAKING
IT INTO THE 80S ACROSS THE NORTH ON SATURDAY AND STATEWIDE ON SUNDAY.

TROF OVER THE OHIO VALLEY BEGINS TO DEEPEN AND RETROGRADE TO THE
WEST SATURDAY NIGHT AND INTO SUNDAY WITH A GOOD SLUG OF MOISTURE
ROTATING AROUND DEVELOPING LOW PRESSURE. WILL NEED TO INTRODUCE LOW
END POPS FOR THIS SCENARIO. EURO NUMBERS A TOUCH WARMER THAN THE
MAV/MEX AND WILL SIMPLY SPLIT THE DIFFERENCE. REGARDLESS...SEVERAL
PLEASANT DAYS ARE ON TAP.
&&

.LONG TERM...SUNDAY THROUGH WEDNESDAY...
A HIGHLY AMPLIFIED...AND SEASONALLY ANOMALOUS UPPER FLOW PATTERN
WILL BE IN PLACE ACROSS MUCH OF NORTH AMERICA DURING THIS PERIOD. AT
THIS TIME...THE NATURE OF THE RIDGE/TROUGH STRUCTURE SHOULD ALLOW
COOL AND RELATIVELY DRY CONDITIONS TO PREVAIL. ANY DIURNALLY
DRIVEN CONVECTION SHOULD BE ISOLATED AT BEST.
&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     74  91  68  86 /  50  40  10  10
CAMDEN AR         75  98  72  92 /  10  20  20  10
HARRISON AR       74  91  67  84 /  40  30   0  10
HOT SPRINGS AR    74  96  71  91 /  30  20  10  10
LITTLE ROCK   AR  75  94  71  90 /  40  30  10  10
MONTICELLO AR     76  96  72  91 /  30  20  20  10
MOUNT IDA AR      74  97  70  90 /  20  20  10  10
MOUNTAIN HOME AR  72  91  67  84 /  50  40   0  10
NEWPORT AR        75  91  69  86 /  50  50  10  10
PINE BLUFF AR     76  95  72  91 /  30  20  20  10
RUSSELLVILLE AR   73  94  69  88 /  40  30   0  10
SEARCY AR         75  93  70  88 /  50  40  10  10
STUTTGART AR      76  94  71  89 /  40  30  10  10
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM...56 / LONG TERM...58
Hazardous weather outlook, Jun 27, 8:00 AM CST, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
900 AM CDT THU JUN 27 2013

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-281000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
900 AM CDT THU JUN 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

WITH A VERY WARM AND MOIST AIR MASS CURRENTLY LOCATED OVER THE MID
SOUTH...HEAT INDICES WILL EXCEED 100 DEGREES THIS AFTERNOON. IN
FACT...SEVERAL AREAS OF THE STATE WILL LIKELY APPROACH AND EXCEED A
HEAT INDEX OF 105 DEGREES FOR AN HOUR OR TWO. THE AREAS MOST
SUSCEPTIBLE TO THESE HIGH HEAT INDICES WILL BE THE ARKANSAS RIVER
VALLEY AND THE DELTA REGION. IF YOU MUST BE OUTDOORS FOR AN EXTENDED
PERIOD TODAY...TAKE FREQUENT BREAKS AND STAY HYDRATED BY DRINKING
PLENTY OF WATER.

DUE TO THE HEAT AND HUMIDITY...ISOLATED THUNDERSTORMS WILL BE
POSSIBLE THIS AFTERNOON. WHILE THESE STORMS WILL BE VERY
ISOLATED...ANY STORM THAT DEVELOPS HAS THE POTENTIAL TO PRODUCE
STRONG WINDS.

LATER TONIGHT...A CLUSTER OF STRONG TO POSSIBLY SEVERE THUNDERSTORMS
MAY AFFECT PARTS OF NORTHWEST ARKANSAS. AREAS ROUGHLY NORTH OF A
WALDRON TO LITTLE ROCK TO ASH FLAT LINE ARE UNDER A SLIGHT RISK OF
SEVERE WEATHER...WITH STRONG WINDS THE PRIMARY CONCERN AT THIS TIME.

THIS COMPLEX WILL LIKELY WEAKEN AS IT MOVES SOUTHEAST ACROSS THE
STATE TONIGHT...BUT WILL STILL BE CAPABLE OF PRODUCING GUSTY WINDS.
THIS AREA COULD ALSO BRING RAIN TO MANY PARTS OF THE STATE AND
LOCALLY HEAVY AMOUNTS CAN NOT BE EXCLUDED AS MOISTURE POOLS ALONG AN
APPROACHING COLD FRONT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE POSSIBILITY OF SHOWERS AND THUNDERSTORMS WILL CONTINUE EARLY
FRIDAY AS THE AFOREMENTIONED COMPLEX MOVES THROUGH. SOME GUSTY WINDS
WILL STILL REMAIN POSSIBLE ALONG THE LEADING EDGE OF THIS COMPLEX.
SOME AREAS COULD SEE LOCALLY HEAVY RAIN.

ATTENTION WILL THEN TO A COLD FRONT THAT WILL BE LOCATED OVER THE
NORTH EARLY FRIDAY. THIS BOUNDARY IS EXPECTED TO BRING COOLER AND
DRIER AIR BACK TO THE REGION. HOWEVER...HEAT INDEX VALUES MAY STILL
REACH 100 DEGREES OVER SOUTHERN ARKANSAS BEFORE THE FRONT ARRIVES.

THE FRONT IS EXPECTED TO PUSH SOUTH OUT OF ARKANSAS BY LATE FRIDAY
EVENING TAKING ALL THE STEAMY AIR WITH IT. DRY AIR AND MILDER
TEMPERATURES ARE EXPECTED FOR ARKANSAS SATURDAY THROUGH THE EARLY
PART OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

56

In the hours before

Special weather statement, Jun 27, 4:34 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
534 PM CDT THU JUN 27 2013

ARZ016-025-272335-
INDEPENDENCE AR-JACKSON AR-
534 PM CDT THU JUN 27 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN JACKSON AND EXTREME
NORTHEASTERN INDEPENDENCE COUNTIES UNTIL 630 PM CDT...

AT 530 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS 6 MILES SOUTHEAST OF LYNN...AND NEAR
GRUBBS...MOVING SOUTH AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
  NEWPORT...            TUCKERMAN...          SWIFTON...
  GRUBBS...             DIAZ...               ALGOA...
  STEGALL...            KENYON...             HALE...
  ERWIN...              DOWDY...              CAMPBELL STATION...
  BLACKVILLE...         BALCH...              AMAGON...

&&

IF THREATENING WEATHER APPROACHES YOUR AREA...MOVE INDOORS UNTIL
THE STORMS PASS.

LAT...LON 3547 9126 3589 9131 3590 9127 3590 9111
      3589 9104 3585 9102 3547 9103
TIME...MOT...LOC 2233Z 346DEG 15KT 3592 9118

46

The radar

The Memphis radar (KNQA), 127 km away, was scanning. The volume nearest the first event began at 22:58 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 2 hail, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
June 27, 5:00 PM CST
Where
Jackson County, Tuckerman
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
35.730, -91.200

Large tree limbs and power lines were blown down.

Thunderstorm Wind, Sharp

When
June 27, 5:04 PM CST
Where
Sharp County, 0.99 mi WNW of Ash Flat
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.226, -91.616

A tree was blown down.

Heavy Rain, Sharp

When
June 27, 5:10 PM CST to 5:20 PM CST
Where
Sharp County, 5 mi E of Cave City
Reported by
Trained Spotter
Coordinates
35.940, -91.451

One-half inch of rain fell in 10 minutes.

Hail, Sharp

When
June 27, 5:20 PM CST
Where
Sharp County, 2.17 mi SW of Grange
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.950, -91.460

Thunderstorm Wind, Jackson

When
June 27, 5:20 PM CST
Where
Jackson County, 1 mi E of Diaz
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
35.630, -91.252

Large tree limbs and power lines were blown down.

Thunderstorm Wind, Jackson

When
June 27, 5:20 PM CST
Where
Jackson County, Newport
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
35.600, -91.270

Large limbs and power lines were blown down.

Thunderstorm Wind, Jackson

When
June 27, 5:25 PM CST
Where
Jackson County, Balch
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
35.530, -91.070

A tree was blown down.

Thunderstorm Wind, Independence

When
June 27, 5:30 PM CST
Where
Independence County, 0.94 mi SSW of Paroquet
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
35.657, -91.374

A tree was blown down on Arkansas 69.

Hail, Independence

When
June 27, 5:42 PM CST
Where
Independence County, Newark
Measured
1 in hail
Reported by
Social Media
Coordinates
35.700, -91.450

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2013Every state in 2013This day in weather historyWarnings in Arkansas, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 449264, 449265, 449272, 449266, 449267, 449273, 449268, 449270, 449271.